Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Honolulu, HI

February 25, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 25, 2018, 6:16 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2018, 6:16 PM HST (04:16 UTC)
Expired
Feb 25, 2018, 9:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 81 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

826 
WGHW50 PHFO 260416
FFWHFO
HIC003-260715-
/O.NEW.PHFO.FF.W.0015.180226T0416Z-180226T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
616 PM HST SUN FEB 25 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 915 PM HST

* At 611 PM HST, flash flooding was reported in windward Oahu, with 
  Kamehameha Highway closed at Waikane and Waiahole Streams due to 
  water on the road. Radar indicated heavy rain continuing along 
  much of the windward coast, with rain gauges reporting rates in 
  excess of 3 inches per hour. Water levels on Kahana Stream and 
  Makawao Stream continue to rise rapidly. Additional flash flooding 
  is expected along the windward coast during the early evening 
  hours.

* Locations in the warning include but are not limited to...
  Ahuimanu, Hauula, Waimanalo, Kailua, Manoa, Maunawili, Kaneohe,
  Waikane, Kaneohe Marine Base, Hawaii Kai, Waiahole and Palolo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 915 PM HST if heavy rain
persists.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2131 15765 2126 15770 2130 15772 2126 15781
      2162 15809 2166 15806 2169 15803 2171 15797

$$

Jacobson
1 follow-up statement
699 
WGHW70 PHFO 260523
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
723 PM HST SUN FEB 25 2018

HIC003-260715-
/O.CON.PHFO.FF.W.0015.000000T0000Z-180226T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
723 PM HST SUN FEB 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 719 PM HST, radar continues to indicate areas of heavy rain over 
windward Oahu, with heavy rain also developing within the past half 
hour over the urban core of Honolulu. Rainfall rates of 1 to 2 
inches per hour continue within parts of the warning area. Road 
closures have been reported on Kamehameha Highway at Waikane and 
Waiahole Stream crossings due to high water, and water levels on 
Manoa Stream are also now rising rapidly. Flash flooding is already 
occurring, and is expected to continue during the evening hours.

Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Manoa, Maunawili, Kaneohe,
Waikane, Kaneohe Marine Base, Hawaii Kai, Waiahole and Palolo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 915 PM HST if heavy rain
persists.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2131 15765 2126 15770 2130 15772 2126 15781
      2162 15809 2166 15806 2169 15803 2171 15797

$$

Jacobson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 25, 3:45 PM HST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 25, 3:45 PM HST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
345 PM HST Sun Feb 25 2018

.SYNOPSIS...
A trough of low pressure west of the area will allow for some
locally heavy showers and isolated thunderstorms over Kauai and
possibly Oahu through tonight. Mostly cloudy skies with passing
showers can be expected elsewhere across the area. High pressure
will build in northeast of the area this week with generally drier
weather expected. Showers will tend to favor windward and mauka
areas. Rather breezy to locally windy conditions can be expected
toward the middle of the weak as the high moves closer to the
state.

&&

.DISCUSSION...
A rather complex weather pattern is in place across the area. At
the surface, a rather strong area of high pressure is located far
to the north northeast of the state with a surface trough located
several hundred miles to the west of Kauai. This places the
islands in a moderate to locally breezy east southeast wind
environment. Aloft, a broad upper trough is centered several
hundred miles to the west northwest of the area. Destabilization
caused by the trough along with abundant low level moisture will
allow for the possibility of heavy showers and isolated
thunderstorms through tonight especially over the west end of the
state. A Flash Flood Watch remains in effect through tonight for
Kauai since they will have the greatest chances of flash flooding
since they are closer to the trough axis and soils are rather
saturated from recent rains.

Models are in good agreement on the synoptic weather pattern this
week. Both the surface and upper level troughs will gradually
weaken and move a bit further west of the area. In the meantime,
an upper level ridge will build in from the north and the strong
surface high will move southward just a bit taking up a position
far northeast of the area. The upper ridge will allow for the
airmass to become more stable with time decreasing the threat of
heavy showers. Shower activity will tend to be focused over
windward and mauka areas for the remainder of the week. As the
surface high gets closer to the state, the result will be for
rather breezy to locally windy conditions across much of the area.
The wind direction will be slight south of due east. Downsloping
effects may allow the winds to be strong enough for Wind
Advisories needing to be posted for some areas.

&&

.AVIATION...
High pressure far NE of the area and a broad surface trough W of
Kauai, will keep locally strong E to SE winds over the islands
into tonight. Model guidance is hinting at the winds backing a to
a more E direction tomorrow. AIRMET TANGO for low level
turbulence is posted over the entire state due to the stronger
winds.

Wet weather will continue for most areas tonight as moisture
continues to be drawn up from the SE. Windward and SE areas will
be the most favored. An upper level disturbance W of Kauai will
contribute to potential thunderstorm development over Kauai and
Oahu tonight.

AIRMET TANGO for upper level turbulence is posted over the state.
AIRMET SIERRA for mountain obscuration is posted across Kauai and
portions of Oahu, Molokai, Maui, and the Big Island. Any layered
clouds within the area have the potential for light icing.

&&

.MARINE...
A moist and unstable airmass will keep a chance of thunderstorms
in the forecast for the western half of the coastal waters tonight.
Mariners should be alert for strong, shifting winds and frequent
lightning with any thunderstorms that develop.

A Small Craft Advisory (SCA) remains posted for most waters,
including all windward areas, due to strong east-southeast winds
and elevated seas through Tuesday. The Sunday morning ASCAT pass
covered the eastern waters and showed 25 kt winds widespread over
windward areas, with areas of 30 kt winds to the north and south
of the Big Island. Gales will be possible in some areas around
Maui County and the Big Island during the middle and later part of
the week.

A long and rather broad fetch of easterly winds on the south side
of a distant subtropical high will continue to produce at least
advisory level surf along east facing shores through the next
several days. The High Surf Advisory for those shores continues
through Monday afternoon. Beyond then, the latest model guidance
continues to show that surf could reach warning levels on those
shores as early as Monday night or Tuesday. The large surf
combined with high astronomical tides could cause some coastal
inundation issues along some low lying areas exposed to the east.

Small surf is expected along north, west and south facing shores
this week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Niihau-Kauai.

High Surf Advisory until 6 PM HST Monday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-Maui County Leeward
Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward
Waters-Big Island Leeward Waters-Big Island Southeast Waters.

&&

Synopsis/Discussion...Burke
Aviation...Eaton
Marine...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 4:14 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 25, 5:25 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 25, 9:14 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 26, 12:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 26, 12:52 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 26, 1:07 AM HSTAreal Flood AdvisoryHFOKalawao113 min
Feb 26, 2:57 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 26, 3:05 AM HSTGale WarningHFO3 days

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.